2007 Anticoagulation Patient Safety Project at SVMC
For patients on blood thinners, even the most benign surgeries can pose significant risk. According to national medication error data, warfarin, the most commonly prescribed blood thinner, is often involved in medication errors in hospitals.
In 2005, SVMC looked at these errors in our own facility. We found that as many as 30% of our in-patients on anticoagulants had experienced some kind of “harm” related to blood thinners. (Harm is defined as unintended physical injury resulting from or contributed to by a patient’s medical care that requires additional monitoring, treatment or hospitalization, or that results in death.)
By the project’s completion, SVMC reduced this rate to less than 10%. However, the number of patients taking blood thinners continues to grow.
In 2008, SVMC initiated a program to reduce the incidence of anticoagulation-related medication events in surgical patients. Emphasis was placed on creating a system-based process rather than a person-dependent process. The medical staff worked collaboratively with clinical pharmacists to establish best practice guidelines that everyone agreed upon to follow.
The process also involves the nursing staff in pre-anesthesia testing and post-anesthesia care. As such, 100% of surgical patients on injectable anticoagulation therapy are evaluated pre-operatively and post-operatively to ensure their dosing regimens are appropriate for their calculated kidney function. If a patient’s dosing regimen falls outside of the guidelines, a pharmacist contacts the patient’s PCP with a dosing recommendation. If necessary, the patient’s procedure could be postponed until he or she can proceed safely to surgery.
Since the new process was implemented in early 2008, several patients have been flagged prior to surgery for anticoagulation dosing adjustments. These patients most likely would not have been picked up in the past, increasing the likelihood that they could have experienced significant post-operative bleeding or other serious complications linked to the use of anticoagulation medications.